Limits...
Erythromycin Induced Nightmares.

Møller ME, Aziz Q, Juel J - J Neurogastroenterol Motil (2016)

View Article: PubMed Central - PubMed

Affiliation: Center for Digestive Diseases, Blizard Institute of Cell and Molecular Science, Wingate Institute of Neurogastroenterology, Barts and the London School of Medicine and Dentistry, Queen Mary University of London, London, UK.

AUTOMATICALLY GENERATED EXCERPT
Please rate it.

Preceding administration, this patient had never complained about debilitating nightmares and had no history of psychiatric disorders... Erythromycin was beneficial for her gastrointestinal symptoms and accordingly the frequency of nausea, regurgitation, and vomiting decreased... However, as a consequence of discontinuation, the patients’ gastrointestinal symptoms flared-up, and therefore she restarted the treatment with erythromycin, resulting in reappearance of nightmares within days... In agreement with the present case, the probands are young females with debilitating nightmares and no medical history of psychiatric disorders that remit after cessation of erythromycin... Concomitant medication is imperative for consideration... Besides erythromycin, the patient was only taking Gedarel and Movicol regularly... Depression is a well-recognized side-effect of contraceptives, and nightmares are correlated to depression., Regardless, Gedarel, as a cause of nightmares in this case is very unlikely, as the patient was using Gedarel for 2–3 years before administration of erythromycin... Statins, an inhibitor of the hydroxy-3-methyl-glutaryl-coenzyme-A (HMG-CoA) reductase, are known to induce nightmares... By inhibiting HMG-CoA reductase, the de-novo synthesis of cholesterol is inhibited... This may lead to a reduction in serum cholesterol... Studies have identified low serum cholesterol as a potentially cause psychiatric condition (eg, sleep disturbances)., This case signifies erythromycin as a potential cause of nightmares and an important correlation to consider in patients with refractory nightmares during erythromycin treatment... The gap of 3 decades between cases of erythromycin-induced nightmares denotes that the phenomenon is rare and/or underreported, as erythromycin is widely used... Further studies are warranted to examine the underlying mechanisms.

No MeSH data available.


Related in: MedlinePlus

“The Nightmare”, Henry Fuseli, 1789, oil on canvas. With permission from Detroit Institute of Arts.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4930310&req=5

f1-jnm-22-539: “The Nightmare”, Henry Fuseli, 1789, oil on canvas. With permission from Detroit Institute of Arts.

Mentions: Erythromycin is a macrolide antibiotic. Erythromycin also has prokinetic properties, thus, it increases gastrointestinal motility via motilin receptor agonism.3 This case report presents a rare case of erythromycin-induced nightmares (Figure).


Erythromycin Induced Nightmares.

Møller ME, Aziz Q, Juel J - J Neurogastroenterol Motil (2016)

“The Nightmare”, Henry Fuseli, 1789, oil on canvas. With permission from Detroit Institute of Arts.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4930310&req=5

f1-jnm-22-539: “The Nightmare”, Henry Fuseli, 1789, oil on canvas. With permission from Detroit Institute of Arts.
Mentions: Erythromycin is a macrolide antibiotic. Erythromycin also has prokinetic properties, thus, it increases gastrointestinal motility via motilin receptor agonism.3 This case report presents a rare case of erythromycin-induced nightmares (Figure).

View Article: PubMed Central - PubMed

Affiliation: Center for Digestive Diseases, Blizard Institute of Cell and Molecular Science, Wingate Institute of Neurogastroenterology, Barts and the London School of Medicine and Dentistry, Queen Mary University of London, London, UK.

AUTOMATICALLY GENERATED EXCERPT
Please rate it.

Preceding administration, this patient had never complained about debilitating nightmares and had no history of psychiatric disorders... Erythromycin was beneficial for her gastrointestinal symptoms and accordingly the frequency of nausea, regurgitation, and vomiting decreased... However, as a consequence of discontinuation, the patients’ gastrointestinal symptoms flared-up, and therefore she restarted the treatment with erythromycin, resulting in reappearance of nightmares within days... In agreement with the present case, the probands are young females with debilitating nightmares and no medical history of psychiatric disorders that remit after cessation of erythromycin... Concomitant medication is imperative for consideration... Besides erythromycin, the patient was only taking Gedarel and Movicol regularly... Depression is a well-recognized side-effect of contraceptives, and nightmares are correlated to depression., Regardless, Gedarel, as a cause of nightmares in this case is very unlikely, as the patient was using Gedarel for 2–3 years before administration of erythromycin... Statins, an inhibitor of the hydroxy-3-methyl-glutaryl-coenzyme-A (HMG-CoA) reductase, are known to induce nightmares... By inhibiting HMG-CoA reductase, the de-novo synthesis of cholesterol is inhibited... This may lead to a reduction in serum cholesterol... Studies have identified low serum cholesterol as a potentially cause psychiatric condition (eg, sleep disturbances)., This case signifies erythromycin as a potential cause of nightmares and an important correlation to consider in patients with refractory nightmares during erythromycin treatment... The gap of 3 decades between cases of erythromycin-induced nightmares denotes that the phenomenon is rare and/or underreported, as erythromycin is widely used... Further studies are warranted to examine the underlying mechanisms.

No MeSH data available.


Related in: MedlinePlus